South Carolina, 2021Flash Flood in South Carolina, July 19 to 20, 2021
July 19 to 20, 2021 · NWS CAE · 1 event in 1 county or zone
Thunderstorms developed and trained along a stalled front in a high moisture environment leading to a report of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed and trained along a stalled front in a high moisture environment leading to a report of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 19, 9:25 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 19, 9:25 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1025 AM EDT Mon Jul 19 2021
.SYNOPSIS...
A nearly stationary front, and copious atmospheric moisture,
will continue to provide high chances of showers and
thunderstorms today and Tuesday. A transition to more typical
summerlike weather, with a chance of mainly afternoon and
evening thunderstorms, expected mid to late week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A front is expected to move south to near the northern Midlands
late today as upper trough shifts southeast. The air mass
appears to be quite moist with precipitable water near 2 inches.
Continued moisture flux into the area as 850mb trough sets up
from the Carolina Mountains southwest to north Gulf coast. This
results in a persistent southwest low level jet 14 to 20 knots
through the day. Instability looks weaker than past few days but
possibly still moderate especially in the east Midlands. Think
severe threat low but heavy rain remains an elevated threat with
deep warm layer. Guidance pops are high especially this
afternoon and evening as the front approaches and instability
increases. Focus for highest qpf appears to be in the east
Midlands/Pee Dee where low level convergence may maximize.
Timing of short waves difficult but stayed close to guidance on
high pops into the early evening. Temperatures should be a
little cooler than last few days with considerable clouds and
showers. Convection should diminish late tonight with muggy
conditions. Max temps low to mid 80s and mins near 70.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Guidance indicates upper disturbance will cut off into a closed
upper low over the Lower Miss/Tenn Valley area, maintaining a SW
upper flow for our forecast area (FA) with embedded disturbances
moving through. This, plus a frontal boundary remaining in the
vicinity along with copious atmospheric moisture, with
precipitable water (PW) values 2+ inches, to provide high
chances of showers and thunderstorms, with locally heavy rain
possible. WPC indicating MRGL risk of excessive rainfall Tue.
Wednesday, array of guidance in good agreement that the closed low
will retrograde westward into TX, while the upper trough deepens
over the NE and Mid Atlantic coast. Upper flow over our region will
transition into more W/NW, with h5 streamline analysis indicating
appearance of some convergence aloft. Band of greatest moisture
appears will shift south towards the S FA and the coast while some
drier air moves in across the north. NBM responds with some lowering
of the POPS, ranging from chance north to likely south, which
appears reasonable.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Ensemble guidance all in good agreement that the closed low will
remain nearly stationary over TX while gradually weakening, with
east coast upper trough to dig a little deeper. This provides our
region with a NW flow aloft, which allows for some drier air to
enter the forecast area. Latest GFS and EC ensembles indicate PW
values lowering to near climatological normals. NBM showing chance
POPs, with max temps trending higher.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Ceilings at AGS/OGB/DNL have improved to MVFR and will likely
remain variable through early afternoon. IFR at CUB/CAE but
should become MVFR by noon.
A front to our north will slowly inch south but should remain
north of the area today. Conditions will improve to VFR later in
the afternoon but scattered showers and thunderstorms will
develop shortly after and may cause brief restrictions. Ceilings
will drop late tonight and stratiform rain and fog may reduce
visibilities as well.
EXTENDED AVIATION OUTLOOK...Restrictions possible each day
within thunderstorms and early morning stratus/fog. Restrictions
may be more widespread Tuesday as a cold front stalls in the
area.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 19, 2:52 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Mon Jul 19 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-200800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
352 AM EDT Mon Jul 19 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Locally heavy rain possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Locally heavy rain possible Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Lexington
- When
- July 19, 10:45 AM EST to July 20, 12:30 AM EST
- Where
- Lexington County, 1.38 mi SSE of Batesburg to 1.39 mi SSE of Batesburg
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 33.881, -81.542
Heavy rain overwhelmed a culvert along Duncan Creek causing part of Hwy 391 south of Bethlehem Rd to be closed off by law enforcement. Video sent on social media showed water along the road which was estimated to be around 2 ft deep. Time of flash flooding estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Minnesota, July 19, 20211 death · 1 event
- Hail and Damaging Winds in North Dakota, July 19, 2021$304,000 · 2.75 in hail · 11 events
- Damaging Wind and Lightning Strikes in Texas, July 19, 2021$225,000 · 61 kt wind · 3 events
- Flash Flooding in New York, July 19, 2021$121,000 · 4 events
- Flash Flood and Flood in New York, July 19 to 20, 2021$100,000 · 1 in hail · 3 events
- Flash Flood in North Carolina, July 19, 2021$100,000 · 1 event
- Flash Flooding in Texas, July 19, 20214 injured · 5 events
- Damaging Wind in Louisiana, July 19, 2021$35,000 · 50 kt wind · 1 event
- Flash Flooding in Georgia, July 19 to 21, 2021$15,000 · 7 events
- Hail and Damaging Winds in North Dakota, July 19, 20211 in hail · 12 events
- Flash Flooding in Mississippi, July 19, 2021$13,000 · 5 events
- Damaging Winds and Lightning Strike in Florida, July 19, 2021$2,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961461.